Alert archive / Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Charleston, WV

February 6, 2025Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Feb 6, 2025, 10:26 AM EST for Buchanan County, Dickenson County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2025, 10:26 AM EST (15:26 UTC)
Expired
Feb 6, 2025, 10:47 AM EST
In force
21 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS51 KRLX 061526
SVRRLX
VAC027-051-061600-
/O.NEW.KRLX.SV.W.0009.250206T1526Z-250206T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1026 AM EST Thu Feb 6 2025

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Dickenson County in southwestern Virginia...
  South central Buchanan County in southwestern Virginia...

* Until 1100 AM EST.

* At 1026 AM EST, a severe thunderstorm was located near Wise, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Davenport, McClure, Trammel, and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3696 8236 3698 8238 3703 8248 3714 8255
      3713 8193 3712 8201 3711 8202 3707 8202
      3705 8205 3704 8208 3705 8210 3704 8211
      3704 8217 3699 8225 3700 8228
TIME...MOT...LOC 1526Z 274DEG 48KT 3702 8249 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

09
2 follow-up statements
499 
WWUS51 KRLX 061539
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1039 AM EST Thu Feb 6 2025

VAC027-051-061600-
/O.CON.KRLX.SV.W.0009.000000T0000Z-250206T1600Z/
Dickenson VA-Buchanan VA-
1039 AM EST Thu Feb 6 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EST
FOR SOUTHEASTERN DICKENSON AND SOUTH CENTRAL BUCHANAN COUNTIES...

At 1039 AM EST, a severe thunderstorm was located over Trammel, or 9
miles southwest of Davenport, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Trammel and Davenport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3696 8236 3698 8238 3700 8241 3710 8226
      3713 8193 3711 8201 3711 8202 3707 8202
      3705 8205 3704 8208 3705 8210 3704 8211
      3704 8217 3699 8225 3700 8228
TIME...MOT...LOC 1539Z 274DEG 48KT 3701 8227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

09
663 
WWUS51 KRLX 061547
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1047 AM EST Thu Feb 6 2025

VAC027-051-061556-
/O.CAN.KRLX.SV.W.0009.000000T0000Z-250206T1600Z/
Dickenson VA-Buchanan VA-
1047 AM EST Thu Feb 6 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKENSON AND
SOUTH CENTRAL BUCHANAN COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, heavy rain is 
still possible with this thunderstorm.

&&

LAT...LON 3696 8236 3698 8238 3700 8241 3710 8226
      3713 8193 3711 8201 3711 8202 3707 8202
      3705 8205 3704 8208 3705 8210 3704 8211
      3704 8217 3699 8225 3700 8228
TIME...MOT...LOC 1545Z 274DEG 48KT 3700 8214 

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 9:42 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 6, 9:42 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
942 AM EST Thu Feb 6 2025

.SYNOPSIS...
Potent, moisture-laden low pressure systems will impact the
area today, this weekend, and early to mid next week, each with
heavy rain, and mixed wintry precipitation.

&&

.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
As of 940 AM Thursday...

Have cancelled the Flood Watch behind the line, but messaging
should continue to highlight the many Flood Warnings that remain
in effect.

As of 850 AM Thursday...

Have updated the forecast to increase chances of precipitation
along the line and decrease it behind the line.

As of 615 AM Thursday...

Widespread flooding is occurring across much of central WV and
the tri-state area of OH/KY/WV. Expect this to persist for at
least a few more hours as rain continues this morning before a
line of thunderstorms passes through by mid-morning, likely
putting an end to precipitation for much of the area today.
Some of these storms could contain strong to damaging winds and
small hail with a non-zero tornado threat present. Otherwise,
the previous forecast/discussion remains on track.

As of 155 AM Thursday...

A very sharp temperature inversion was noted early this morning,
with SE Ohio and portions of northern WV hovering at or just below
freezing at the surface and an elevated warm layer, providing us
with a setup for continued freezing rain into the early morning
hours Thursday. Winter Weather Advisories are currently in place in
these areas to account for the ongoing risk of accumulating ice
(primarily on elevated surfaces) into early this morning before a
transition to all rain is expected over the next couple hours.

The Ice Storm Warning and adjacent Winter Weather Advisory also
continues across the NE WV mountains until early this morning where
southeasterly surface flow has trapped cold air against the
mountains and in the adjacent higher terrain. Ongoing warm air
advection should erode any risk for continued ice accumulation
likely by 12Z this morning. Regardless, ice accumulations will
likely result in hazardous travel, downed trees, and power outages
through the early morning hours.

Elsewhere, elevated instability in response to a plume of theta-e
advection has situated itself across western and southern portions
of the forecast area and has generated modest MLCAPE around 500-1000
J/kg, mid-level lapse rates across southwest portions of our
area remain rather modest at around 6-6.5 C/km as well. Warm air
advection will continue to infiltrate further into the area as
the warm frontal boundary pushes northeastward this morning,
with some surface based convection possible as well across far
southwestern portions of our area, supporting at least a risk
for damaging winds.

SPC has placed us under a MRGL risk for severe thunderstorms
overnight into early Thursday for this area with a primary threat of
damaging winds, with large hail and a non-zero tornado threat given
strong shear present and ESRH in excess of 200 m2/s2. Short term
CAMs show an increase in convective coverage expected over the next
couple of hours just to our west which will congeal some into a
broken ne-sw oriented line before traversing portions of our area
Thursday morning, with the best chance for strong storms here likely
being around or just after daybreak.

With these widespread showers/storms, heavy rain is also likely to
continue which could lead to flooding concerns overnight into early
afternoon Thursday, much of the area is highlighted by WPC for a
MRGL risk for excessive rainfall today. Over an inch of rain has
fallen across much of the western portions of our area where soils
are already saturated from previous rainfall and continued
precipitation overnight will only exacerbate the risk for flooding.
There is a Flood Watch in effect for much of our area until this
afternoon to account for this risk, with an additional inch or more
of rain expected on top of what has fallen.

Chances for precipitation will diminish from west to east by early
afternoon Thursday after the cold front pushes through the area.
Expecting dry conditions for most of the area Thursday night with
some patchy light rain/drizzle possible across the mountains.

&&

.SHORT TERM /1 PM THIS AFTERNOON THROUGH SUNDAY NIGHT/...
As of 322 AM Thursday...

After a brief break for much of Friday, another potent low will move
into the area over the weekend, providing another soaking rain to
the area, and creating the potential for another round of hydro
issues. As with previous system, precipitation could start off as a
wintry mix across parts of the north, but is overall looking to be
relatively short lived, before changing over to rain area wide as
southerly flow  increases. Low pressure will continue to move
northeast of the area on Saturday night into Sunday, with rain
continuing across the area. Frontal boundary associated with the low
will push east through the area early Sunday, with colder, or
perhaps even falling temperatures during the day Sunday, and a
change over to a brief period of wintry precipitation possible,
mainly across the higher terrain, before moisture exits the area.
Winds will be on the increase Saturday night into Sunday in the CAA
regime, which could lead to downed trees in the saturated
conditions.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 322 AM Thursday...

After another brief break across much of the area during the day
Sunday into Monday, before additional disturbances form across the
southern plains and, move northeast into the area, advecting high
moisture content air into the area. At this point, there is much
uncertainty regarding this period, but periods of wintry weather,
along with periods of all rain are looking to be possible, perhaps
even at least light accumulations are possible even across parts of
the lowlands at times, but it will be a constant battle between cold
overnight lows, and daytime highs above freezing. This will be
another period of heightened hydro concerns.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 612 AM Thursday...

Rain with embedded thunderstorms and patchy areas of freezing
rain have overspread the entire area. Most sites are at least
MVFR with intermittent IFR/LIFR VISBY/ceilings in
rain/thunderstorms. Thunderstorms could contain small hail and
strong winds through this morning.

Some breaks in the clouds will likely start to become apparent
late in the period where locations will likely drift in and out
of MVFR at times after the frontal passage. MVFR/IFR may persist
across the mountains at BKW and EKN for a little longer.

Gusty southwest winds of around 10-20 kts are expected through
this afternoon before diminishing after the frontal passage
today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR/LIFR ceilings/visibility
could differ from the forecast based on precipitation coverage
and intensity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    M    L
EKN CONSISTENCY  M    M    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
IFR conditions possible Saturday into Saturday night with heavy
precipitation.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 PM EST this afternoon for WVZ015-024>026-
     033-034-515>526.
OH...None.
KY...None.
VA...Flood Watch until 1 PM EST this afternoon for VAZ003-004.

&&

SYNOPSIS...28/SL
NEAR TERM...28/RPY
SHORT TERM...SL
LONG TERM...SL
AVIATION...28
Hazardous weather outlook, Feb 6, 9:39 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
939 AM EST Thu Feb 6 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
027>032-039-040-071445-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
939 AM EST Thu Feb 6 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ015-024>026-033-034-515>526-071445-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
939 AM EST Thu Feb 6 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 6, 10:13 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1013 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Flash Flood      Huntington              38.41N 82.43W
02/06/2025                   Cabell             WV   Dept of Highways

            WV Route 10 blocked due to flooding at the
            Cabell Huntington Hospital.

&&

FMK
Special weather statement, Feb 6, 10:18 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1018 AM EST Thu Feb 6 2025

VAZ003-004-WVZ033-061545-
Dickenson VA-Buchanan VA-McDowell WV-
1018 AM EST Thu Feb 6 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DICKENSON...SOUTHEASTERN
BUCHANAN AND SOUTHERN MCDOWELL COUNTIES THROUGH 1045 AM EST...

At 1017 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near War to near Glen Burke to 7 miles west of
Raven to near Trammel. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
War, Jolo, Oakwood, Bradshaw, Stacy, Elbert, Trammel, Nora,
Davenport, McClure, Cucumber, Jenkinjones, Anawalt, and Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 8248 3713 8255 3713 8215 3721 8202
      3741 8196 3732 8139 3727 8142 3726 8150
      3721 8156 3720 8168 3724 8174 3720 8176
      3718 8185 3713 8192 3712 8200 3707 8202
      3705 8205 3704 8217 3700 8229 3696 8235
TIME...MOT...LOC 1517Z 299DEG 45KT 3735 8173 3718 8184 3707 8199 3698
8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

09
Local storm report, Feb 6, 10:19 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1019 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     Flood            2 SW Marmet             38.23N 81.60W
02/06/2025                   Kanawha            WV   Public

            Flooding occurring along the intersection of
            Ring Hollow Rd and Route 94.

&&
Local storm report, Feb 6, 10:20 AM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1020 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Rain             2 NNW West Hamlin       38.30N 82.21W
02/06/2025  M3.39 Inch       Cabell             WV   Emergency Mngr

&&

FMK
Local storm report, Feb 6, 10:24 AM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1024 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Rain             1 ENE Hamlin            38.29N 82.08W
02/06/2025  M2.12 Inch       Lincoln            WV   Emergency Mngr

&&

FMK
Local storm report, Feb 6, 10:26 AM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1026 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Rain             5 SE Barboursville      38.36N 82.23W
02/06/2025  M3.82 Inch       Cabell             WV   Public

&&

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 5:40 AM ESTSpecial Weather StatementRLXBuchanan50 min
Feb 6, 9:41 AM ESTSevere Thunderstorm WarningRLXBuchanan, Dickenson34 min
Feb 6, 10:15 AM ESTAreal Flood WarningRLXBuchanan9 hr
Feb 6, 10:18 AM ESTSpecial Weather StatementRLXBuchanan27 min
Feb 6, 1:42 PM ESTFlood WatchRLXBuchanan, Dickenson12 hr
Feb 6, 5:48 PM ESTSpecial Weather StatementRLXDickenson27 min
Feb 6, 5:50 PM ESTSpecial Weather StatementRLXBuchanan25 min
Feb 6, 5:59 PM ESTSevere Thunderstorm WarningRLXBuchanan, Dickenson31 min
Feb 6, 6:04 PM ESTFlash Flood WarningRLXDickenson2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.